Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS North Platte, NE

March 30, 2023Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 30, 2023, 7:12 PM CDT for Custer County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2023, 7:12 PM CDT (00:12 UTC)
Expired
Mar 30, 2023, 7:49 PM CDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, NE

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 7:22 PM CDTHAIL 1.55 Sw Mason City, NETIME ESTIMATED FROM RADAR.
Mar 30, 7:31 PM CDTHAIL 1Mason City, NEREPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2092 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KLBF 310012
SVRLBF
NEC041-310100-
/O.NEW.KLBF.SV.W.0001.230331T0012Z-230331T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
712 PM CDT Thu Mar 30 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in central Nebraska...

* Until 800 PM CDT.

* At 712 PM CDT, a severe thunderstorm was located near Sumner, or 22
  miles northeast of Lexington, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ansley, Mason City, Block Hill Basin, Gavin Siding, Intersection of
  Highway 183 and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 90.
 Highway 2 between mile markers 296 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4105 9927 4105 9959 4147 9922 4140 9921
      4139 9920 4110 9921
TIME...MOT...LOC 0012Z 218DEG 41KT 4103 9947 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
2 follow-up statements
334 
WWUS53 KLBF 310038
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
738 PM CDT Thu Mar 30 2023

NEC041-310100-
/O.CON.KLBF.SV.W.0001.000000T0000Z-230331T0100Z/
Custer NE-
738 PM CDT Thu Mar 30 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 736 PM CDT, a severe thunderstorm was located near Mason City, or
21 miles east of Broken Bow, moving northeast at 55 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 722 PM CDT, ping pong sized 
         hail was reported 4 miles southwest of Mason City.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ansley, Mason City, Block Hill Basin, Gavin Siding and Intersection
of Highway 183 and Cumro Road.

This includes the following highways...
 Highway 183 between mile markers 73 and 90.
 Highway 2 between mile markers 295 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4105 9927 4105 9942 4127 9940 4147 9922
      4140 9921 4139 9920 4110 9921
TIME...MOT...LOC 0036Z 212DEG 46KT 4130 9925 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NMJ
911 
WWUS53 KLBF 310049
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
749 PM CDT Thu Mar 30 2023

NEC041-310059-
/O.CAN.KLBF.SV.W.0001.000000T0000Z-230331T0100Z/
Custer NE-
749 PM CDT Thu Mar 30 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4105 9927 4105 9942 4127 9940 4147 9922
      4140 9921 4139 9920 4110 9921
TIME...MOT...LOC 0046Z 218DEG 41KT 4142 9913 

$$

NMJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 6:10 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 30, 6:10 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
610 PM CDT Thu Mar 30 2023

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 323 PM CDT Thu Mar 30 2023

Key Messages:

-SPC expanded the marginal severe weather risk this evening to
 include areas along and east of highway 83. The concern is large
 hail.

-Wind gusts of 50 to 55 mph are expected Friday afternoon.

-1 to 6 inches of snow is predicted across nrn Nebraska. Highest
 totals are expected across northern Sheridan county.

-The primary concern for Nebraska with the storm next Tuesday is the
 potential for high winds Tuesday and Wednesday.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 323 PM CDT Thu Mar 30 2023

The CAMs backed by the HREF show one or more elevated storms
developing this evening as far west as highway 83. Storm motion will
be quick, east-northeast at 50kts and the RAP suggests elevated CAPE
around 1500 J/KG. SPC expanded the marginal severe weather risk
accordingly to include areas along and east of highway 83. The
concern is large hail. This storm activity should commence 02z-03z
with the approach of a warm nose aloft moving northeast out of
KS. Storm activity exits ncntl Nebraska by 05z-06z.

The next concern is the prospect of high winds Friday. The models
are in very good agreement displaying a PV1.5 anomaly near the SD
border Friday afternoon. Across swrn Nebraska, the BUFkit momentum
transfer procedure shows several sites with gusts to 50kt or higher
for a few hours during the afternoon. These gusts will occur just
ahead of a strong cold front advancing south and there is the
potential for convectively induced gusts also. The momentum transfer
should shut off by early evening.

A blend of the NBM 75th percentile winds and gusts would place High
Wind criteria across the srn Sandhills east into Custer county and
then south across Interstate 80. Since the deterministic models
suggest gusts to around 50 mph, wind speeds have been backed down
slightly for gusts to 55 mph and this forecast will be revisited
Friday morning for a possible High Wind Warning.

The models have trended north with the track of a closed h700mb low
placing the low mostly across srn SD Friday. This should preclude
the development of longer lived convectively enhanced snow across
nrn Nebraska- the better QPF is solidly across SD. The concern for
significant Black Hills convergence driven snow continues across
nwrn Nebraska. The RAP, NAM and HREF appear to be favoring the area
between Chadron and Hay Springs for the best snowfall (4 to 6 or
more inches). This is related to the direction of the moist winds
blowing around the hills and it's worth noting the models show this
area sheltered from the stronger winds predicted south. QPF across
nwrn Nebraska gets a boost from the GFS and SREF leading to totals
of 4 to 6 inches across the Pine Ridge in northwest Sheridan county.

All together, the Winter Storm Watch in effect across nrn Nebraska
will be downgraded to a Winter Weather Advisory with this forecast
issuance.

.LONG TERM...(Saturday through Thursday)
Issued at 323 PM CDT Thu Mar 30 2023

Attention turns to a storm system located across the Gulf of
Alaska this morning which is progged to slice south along the coast
of British Columbia this weekend and be located across WY Monday.
The models are in good agreement tracking the low through nwrn
Nebraska and SD Tuesday. The GFS, ECM and ensembles show the best
forcing and resultant QPF across SD. The primary concern for
Nebraska is mainly the potential for high winds Tuesday and
Wednesday. The storm, 985 mb or deeper in the GEM, GFS and ECM, will
still be swirling across MN Wednesday.

Wind speeds Tuesday and Wednesday have been spiked with the NBM 90th
percentile for speeds 25 to 30 mph and gusts 35 to 45 mph.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 603 PM CDT Thu Mar 30 2023

Expect both terminals to begin in VFR but rapidly deteriorate by
early Friday morning as the next winter system approaches from the
west. Strong LLWS overnight will translate to afternoon winds
Friday approaching 40 knots from the northwest at both terminals.

For LBF: Will be closely watching potention for convection
developing invof a weak warm front to potentially encroach on
terminal airspace. Will omit for now and monitor closely over next
few hours for possible amendments. Winter impacts will remain
more limited to threat for isolated -SHSN in the afternoon hours
Friday. Given limited coverage anticipated, have covered with a
VCTS mention for now. Low stratus will work in and though signals
exist for IFR criteria, will limit to low-end MVFR for now.

For VTN: Greatest local impacts will occur here as signals suggest
widespread fog and/or -FZDZ arriving by early Friday morning. As
the storm system traverses the area, precipitation in the form of
snow will increase by daybreak with strong winds leading to
blowing snow concerns and visibility restrictions. IFR conditions
are likely with periodic LIFR possible, especially in the
fog/blowing snow periods, so refinements with later forecasts are
likely.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to 6 PM MDT Friday for NEZ004-
094.

Winter Weather Advisory from 7 AM Friday to midnight CDT Friday
night for NEZ005>008.

&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...NMJ
Hazardous weather outlook, Mar 30, 3:03 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
303 PM CDT Thu Mar 30 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-312015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
303 PM CDT Thu Mar 30 2023 /203 PM MDT Thu Mar 30 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are possible across portions of southwest
into central and north central Nebraska late this evening into the
early overnight hours. A strong or isolated severe thunderstorm may
form and the hazard is large hail around quarter size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow and strong winds will bring winter weather concerns across
northern Nebraska on Friday. The area of concern is generally along
and north of Highway 20 where blowing snow could significantly reduce
visibility. A Winter Weather Advisory for this potential is in
effect beginning early Friday morning through late Friday night for
portions of northern Nebraska.

Strong northwesterly winds will encompass western and north central
Nebraska on Friday with gusts up to 55 mph possible.

Another strong storm system may be take aim on western and north
central Nebraska Tuesday. Once again, the concern is strong winds,
snow and blowing snow. Continue to monitor the latest forecasts, the
storm is still quite distant from the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 30, 7:08 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
708 PM CDT Thu Mar 30 2023

NEZ038-310115-
Custer NE-
708 PM CDT Thu Mar 30 2023

...A strong thunderstorm will impact portions of southeastern Custer
County through 815 PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 18 miles northeast of Lexington, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ansley, Mason City, Comstock, Westerville, Block Hill Basin, Big Oak
Canyon, Arcadia Diversion Dam State Wildlife Management Area, Burr
Oak, Gavin Siding, Wescott, Intersection of Highway 183 and Cumro
Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 101.
 Highway 2 between mile markers 290 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 9962 4173 9922 4140 9921 4139 9920
      4105 9921
TIME...MOT...LOC 0007Z 212DEG 42KT 4100 9953

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:08 PM CDTSpecial Weather StatementLBFCuster67 min
Mar 30, 8:04 PM CDTSpecial Weather StatementLBFGarfield, Loup56 min
Mar 30, 8:14 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGarfield, Holt, Wheeler46 min
Mar 30, 8:28 PM CDTSpecial Weather StatementLBFHolt, Loup47 min
Mar 30, 8:59 PM CDTSpecial Weather StatementLBFHolt31 min
Mar 30, 9:34 PM CDTSpecial Weather StatementLBFGarfield41 min
Mar 30, 10:10 PM CDTSpecial Weather StatementLBFHolt65 min
Mar 30, 10:27 PM CDTSevere Thunderstorm WarningLBFHolt33 min
Mar 31, 2:36 AM CDTWinter Storm WarningLBFCherry, Keya Paha, Sheridan22 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.